Therapies that activate the immune system through blocking the binding of programmed death ligand 1 (PDL1) present on tumors and PD1 (programmed death 1) present on activated immune cells are revolutionizing the care for cancer patients. These therapies work by inhibiting negative regulators of the immune system thereby decreasing a tumor's ability to evade the immune system. The side effects of anti-PD1/PDL1 therapies are generally mild and expectedly are related to autoimmune reactions. Two of the most common side effects of anti-PD1/PDL1 therapies include rash and pruritus occurring in ~20% of patients. While the rash is generally attributed to be immune mediated, the exact mechanisms of the rash remain unclear. Herein, we report two cases of lichenoid dermatitis in two patients treated with MK-3475 (anti-PD1) that were characterized with marked T-cell infiltrates with few PD-1 positive cells. Of interest, both patients were taking lisinopril, an agent associated with lichenoid reactions, however neither patient had a rash with lisinopril prior to starting MK-3475. Both rashes were relatively mild allowing treatment to continue and responded to topical steroids.
- Received July 14, 2014.
- Revision received August 20, 2014.
- Accepted September 9, 2014.
- Copyright © 2014, American Association for Cancer Research.